High Wind, South Central Mountains
- When
- April 26, 10:15 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
The KSRR AWOS near Ruidoso recorded a peak wind gust of 60 mph.
A 90 knot 500 mb jet combined with a strong surface low over west Texas resulted in very strong winds statewide. The strongest winds were noted across the Southwest Mountains as well as along the Interstate 40 corridor in eastern New Mexico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A 90 knot 500 mb jet combined with a strong surface low over west Texas resulted in very strong winds statewide. The strongest winds were noted across the Southwest Mountains as well as along the Interstate 40 corridor in eastern New Mexico. The strong winds created areas of blowing dust which reduced visibility down to 3 miles or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 26, 6:48 AM MST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 748 AM MDT TUE APR 26 2011 .UPDATE... QUICK UPDATE TO ADD POPS FURTHER SOUTH...INTO THE MIDDLE RIO GRANDE VALLEY. A LINE OF SHOWERS AND A FEW THUNDERSTORMS EXTEND FROM THE SANGRE DE CRISTO MTNS SOUTH AND SOUTHWEST TOWARD SAN FELIPE PUEBLO AND MOUNT TAYLOR. THIS LINE WILL CONTINUE TO TRACK SOUTHEASTWARD THIS MORNING. IT APPEARS THIS LINE IS ASSOCIATED WITH THE PACIFIC FRONT WHICH WILL CONTINUE TO RAPIDLY MOVE EASTWARD THIS MORNING. STILL APPEARS THAT THE SHOWERS AND TSTMS WILL DIMINISH IN COVERAGE...EXCEPT FOR THE NORTHEAST...BY THE AFTERNOON. ZONES ALREADY OUT. 34 && .PREV DISCUSSION...319 AM MDT TUE APR 26 2011... WINDS ARE THE MAIN CONCERN THIS FORECAST PACKAGE...FOLLOWED BY CHILLY TEMPERATURES WEDNESDAY MORNING. LIGHT RAIN AND HIGH ELEVATION SNOW SHOWERS CONTINUE THIS MORNING ACROSS THE NORTHERN TIER OF THE STATE. EVEN AN ISOLATED TSTM WAS NOTED EARLIER. ADDITIONAL PRECIPITATION AMOUNTS WITH THESE SHOWERS HAVE BEEN A FEW HUNDREDTHS OR LESS OF RAIN...AND PERHAPS AN INCH OF SNOW ABOVE 10KFT. THIS SHOWERY ACTIVITY WILL CONTINUE THROUGH THE DAY...THOUGH GRADUALLY SHIFTING EASTWARD...AS A SHORTWAVE DIVES SOUTHEASTWARD IN NW FLOW ALOFT. A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE NORTHEAST WHERE A BACK DOOR FRONT NUDGES INTO THE STATE. THE MAIN STORY TODAY WILL BE THE WINDS HOWEVER. LATEST GUIDANCE IS NOT OVERLY ROBUST REGARDING HIGH WINDS ACROSS THE WESTERN HALF OF THE STATE. LOWERED WIND SPEEDS A BIT...BUT WILL LEAVE HIGH WIND WARNING INTACT ACROSS THE WEST CENTRAL MTNS AND HIGHLANDS. WILL ALSO UPGRADE THE SW MTNS INTO A HIGH WIND WARNING. ELSEWHERE ACROSS THE CENTRAL AND WEST...WILL CONVERT THE HIGH WIND WATCH INTO A WIND ADVISORY. IT APPEARS THAT MORE STABLE AIR WILL MOVE INTO THE WEST DURING PEAK HEATING...THEREBY LIMITING THE MAXIMUM MIXING POTENTIAL. ALONG AND EAST OF THE CENTRAL MTN CHAIN...WIND HIGHLIGHTS BECOME MORE COMPLICATED STILL. AREAS WHERE DAY SHIFT UPGRADED TO A HIGH WIND WARNING LOOK TO BE IN GOOD SHAPE...AND WILL ADD THE LAS VEGAS...DUNKEN...PORTALES...AND CORONA ZONES TO IT. FROM THE SANGRE DE CRISTO MOUNTAINS EASTWARD TO UNION COUNTY WILL BE A WIND ADVISORY...THOUGH WITH EXPECTED CLOUD COVER...AND THE CHANCE OF PRECIPITATION THROUGHOUT THE DAY...NOT OVERLY CONFIDENT THAT THESE ZONES WILL VERIFY. IN FACT...THERE WAS SOME DISCUSSION OF CANCELLING UNION COUNTY ALTOGETHER SINCE THE STRONGEST GRADIENT LOOKS TO HOLD OFF IN THAT AREA UNTIL MIDNIGHT OR LATER. DAY SHIFT WILL NEED TO MONITOR...AND MAY CANCEL SOME ZONES EARLY. ELSEWHERE...THE GRADIENT WILL SLOWLY RELAX OVERNIGHT. WITH COLD AIR ADVECTION THE RULE THROUGH MUCH OF THE DAY AND NIGHT...WEDNESDAY MORNINGS LOW TEMPERATURES WILL BE CHILLY...AND MANY AREAS MAY EXPERIENCE A FREEZE FOR THE FIRST TIME IN RECENT DAYS/WEEKS. STILL A BIT TOO EARLY...AND FORECAST A FEW DEGREES TO WARM...TO ISSUE ANY FREEZE WARNINGS. HOWEVER...PRECAUTIONS SHOULD BE TAKEN FOR SENSITIVE VEGETATION. AFTER A CHILLY START...TEMPERATURES ON WEDNESDAY WILL REMAIN BELOW NORMAL. TEMPERATURES WILL REBOUND ON THURSDAY AS WEAK RIDGING DEVELOPS OVERHEAD. THURSDAY MORNINGS TEMPERATURES MAY REMAIN CHILLY IN VALLEY LOCALES...ESPECIALLY ACROSS THE NORTH AND WEST DUE TO STRONG INVERSIONS...BUT MOST OTHER LOCATIONS SHOULD WARM UP A FEW DEGREES. LOW TEMPS IN THE FAR EASTERN PLAINS MAY STAY QUITE CHILLY HOWEVER. BY AFTERNOON...TEMPERATURES WILL BE NEAR TO 5 DEGREES ABOVE NORMAL. AS A LARGE UPPER LEVEL LOW CROSSES THE NORTHERN ROCKIES ON FRIDAY...THE UPPER LEVEL GRADIENT WILL TIGHTEN OVER NEW MEXICO IN ZONAL FLOW. AN INDUCED 994-995 SFC LOW IN EASTERN COLORADO COMBINED WITH THE INCREASING WINDS ALOFT WILL MAKE FOR ANOTHER WINDY DAY...ESPECIALLY ACROSS THE EASTERN PLAINS. DOWNSLOPING WILL ALLOW FOR TEMPERATURES TO BE 10 TO 15 DEGREES ABOVE NORMAL ACROSS THE PLAINS. MODELS CONTINUE TO DIVERGE NEXT WEEKEND. ECMWF CONTINUES TO BRING IN A SHARPER TROUGH ACROSS THE STATE...COMPLETE WITH A CHANCE FOR PRECIPITATION ACROSS MUCH OF THE EAST. GFS REMAINS MORE BROAD. BOTH HOWEVER...BRING A FRONT DOWN THE PLAINS. THIS FRONT LOOKS TO BE STRONG ENOUGH TO BRING TEMPERATURES BACK BELOW NORMAL. 34 .AVIATION...WIDESPREAD STRONG WINDS TODAY WITH GUSTS OF 50 KTS LIKELY OVER THE WEST AND SOUTHWEST MOUNTAINS...AND FROM EDGEWOOD TO TUCUMCARI ON SOUTH TO THE SOUTH CENTRAL MOUNTAINS AND ACROSS THE EAST CENTRAL PLAINS. THERE IS POTENTIAL FOR DAMAGING WIND GUSTS EXCEEDING 60 KTS ALONG INTERSTATE 40 CENTERED AROUND CLINES CORNERS AND OVER THE CAPITAN MOUNTAINS. AREAS OF BLOWING DUST WILL FREQUENTLY REDUCE VISIBILITIES BELOW THREE MILES AND OCCASIONALLY BELOW ONE MILE IN DUST PRONE AREAS. ISOLATED TO SCATTERED SHOWERS... HIGH ELEVATION SNOW SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE OVER THE NORTHERN TIER ZONES THROUGH 03Z THIS EVENING...WITH LINGERING RAIN SNOW SHOWERS TONIGHT THROUGH ABOUT 12Z WEDNESDAY. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ .FIRE WEATHER... WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WITH STRONG WINDS TODAY AS THE NOSE OF A 85-PLUS KT 500MB JET MOVES INTO SOUTHWEST NEW MEXICO. HEIGHT FALLS TO THE LEE OF THE ROCKIES WILL INDUCE A 990 MB SURFACE LOW OVER THE TEXAS PANHANDLE LATE THIS AFTERNOON. DEEP MIXING WILL OCCUR WITH DAMAGING WINDS POSSIBLE ALONG INTERSTATE 40 FAVORING AN AREA AROUND CLINES CORNERS TO SANTA ROSA AND LOCATIONS SOUTH TO THE SOUTH CENTRAL MOUNTAINS. WIND GUSTS BETWEEN 60 AND 70 MPH ARE LIKELY FOR THESE AREAS. A LACK OF ABOVE NORMAL TEMPERATURES WILL HELP DETER EXTREME CONDITIONS FROM DEVELOPING WHICH IS GOOD NEWS BUT THERE WILL BE A SIGNIFICANT FIRE WEATHER EVENT TODAY. RED FLAG WARNINGS WILL CONTINUE FOR ALL FIRE WEATHER ZONES BELOW SIGNIFICANT SNOW PACK. MEANWHILE SHOWERS...MOUNTAIN SNOW SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TODAY INTO TONIGHT OVER THE NORTH. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION PROVIDING A RESPITE FROM THE WINDY AND DRY WEATHER BOTH WEDNESDAY AND THURSDAY. CONFIDENCE FOR STRONG WINDS AND CRITICAL FIRE WEATHER IS LOOKING HIGH FOR FRIDAY AS ANOTHER STRONG JET AND SURFACE LOW DEVELOP. LATER SHIFTS WILL NEED TO CONSIDER FIRE WEATHER WATCHES FOR FRIDAY. GFS MODEL CONTINUES TO INDICATE A BACK DOOR COLD FRONT EDGING THROUGH THE EASTERN PLAINS FRIDAY NIGHT WITH A REINFORCEMENT SATURDAY NIGHT. THERE COULD ISOLATED SHOWERS AND THUNDERSTORMS ALONG THIS BOUNDARY. GFS CONTINUES TO INSIST ON RETURN FLOW MOISTURE EARLY NEXT WEEK WHILE OTHER MODELS ARE DRY. WE WILL CONTINUE WITH A DRY FORECAST FOR NEXT MONDAY AND TUESDAY. VENTILATION WILL BE MOSTLY EXCELLENT THROUGH THE WEEKEND ASIDE FROM SOME GOOD TO FAIR RATES WEDNESDAY OVER THE WEST AND NORTH...AND SUNDAY OVER THE EAST. NIGHTTIME RH RECOVERIES WILL TEND TO BE POOR TO FAIR UNTIL THE WEEKEND...EXCEPT FOR THE NORTHERN MOUNTAINS. CHJ && .PRELIMINARY POINT TEMPS/POPS UPDATE... FARMINGTON...................... 57 27 58 29 / 10 0 0 0 DULCE........................... 50 21 54 25 / 20 0 0 0 CUBA............................ 52 23 55 24 / 20 0 0 0 GALLUP.......................... 59 22 59 22 / 0 0 0 0 EL MORRO........................ 56 22 57 26 / 0 0 0 0 GRANTS.......................... 62 25 61 21 / 0 0 0 0 QUEMADO......................... 63 27 62 28 / 0 0 0 0 GLENWOOD........................ 75 35 77 38 / 0 0 0 0 CHAMA........................... 43 17 50 19 / 20 5 0 0 LOS ALAMOS...................... 54 28 56 33 / 20 0 0 0 PECOS........................... 54 24 54 28 / 20 0 0 0 CERRO/QUESTA.................... 50 16 52 21 / 20 10 0 0 RED RIVER....................... 41 19 45 22 / 30 10 0 0 ANGEL FIRE...................... 43 18 47 20 / 30 10 0 0 TAOS............................ 53 16 56 22 / 20 5 0 0 MORA............................ 48 21 51 26 / 20 5 0 0 ESPANOLA........................ 59 27 62 32 / 20 0 0 0 SANTA FE........................ 56 25 57 31 / 20 0 0 0 SANTA FE AIRPORT................ 60 26 61 30 / 20 0 0 0 ALBUQUERQUE FOOTHILLS........... 64 34 64 39 / 10 0 0 0 ALBUQUERQUE HEIGHTS............. 66 37 65 42 / 10 0 0 0 ALBUQUERQUE VALLEY.............. 68 32 67 36 / 10 0 0 0 ALBUQUERQUE WEST MESA........... 66 35 65 38 / 10 0 0 0 LOS LUNAS....................... 71 33 69 35 / 5 0 0 0 RIO RANCHO...................... 66 34 65 39 / 10 0 0 0 SOCORRO......................... 77 41 75 43 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 62 26 62 33 / 10 0 0 0 TIJERAS......................... 64 29 64 32 / 10 0 0 0 MORIARTY/ESTANCIA............... 63 29 61 29 / 10 0 0 0 CLINES CORNERS.................. 58 25 57 34 / 10 0 0 0 GRAN QUIVIRA.................... 66 34 64 35 / 0 0 0 0 CARRIZOZO....................... 74 38 70 41 / 0 0 0 0 RUIDOSO......................... 68 37 63 41 / 0 0 0 0 CAPULIN......................... 54 27 55 28 / 30 30 5 0 RATON........................... 60 26 60 27 / 20 20 5 0 SPRINGER........................ 62 27 62 28 / 20 10 0 0 LAS VEGAS....................... 58 27 59 28 / 20 5 0 0 CLAYTON......................... 63 35 59 33 / 20 30 5 0 ROY............................. 61 31 61 35 / 10 10 0 0 CONCHAS......................... 72 35 68 36 / 5 10 0 0 SANTA ROSA...................... 71 35 69 35 / 0 0 0 0 TUCUMCARI....................... 74 34 68 34 / 5 10 0 0 CLOVIS.......................... 75 37 67 37 / 0 5 0 0 PORTALES........................ 75 36 68 37 / 0 5 0 0 FORT SUMNER..................... 76 37 71 38 / 0 0 0 0 ROSWELL......................... 85 45 78 42 / 0 0 0 0 PICACHO......................... 79 43 74 42 / 0 0 0 0 ELK............................. 73 40 70 41 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ506>508-521>524-526-529-532>537-539-540. RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101>109. WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ501-502-504-505-509-511>516-518>520-525-527-528-530-531-538. && 34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT TUE APR 26 2011 NMZ501>540-271200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MDT TUE APR 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT DAMAGING WIND GUSTS OF 60 TO 70 MPH ARE LIKELY TODAY ACROSS THE HIGHER ELEVATIONS OF WESTERN AND SOUTHWEST NEW MEXICO AS WELL AS ACROSS MUCH OF THE EASTERN PLAINS. THESE STRONG WINDS MAY CREATE AREAS OF BLOWING DUST AND REDUCED VISIBILITY. THE STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS AREA WIDE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG AND GUSTY WINDS AS WELL AS LOW RELATIVE HUMIDITIES MAY RETURN ON FRIDAY. WIND GUSTS NEAR 50 MPH COMBINED WITH SINGLE DIGIT RELATIVE HUMIDITIES MAY RESULT IN CRITICAL FIRE WEATHER CONDITIONS FRIDAY AFTERNOON. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT WIND GUSTS IN EXCESS OF 50 MPH OR WILDFIRES. 34
8 high wind, 2 strong wind. Local standard time, as filed.
The KSRR AWOS near Ruidoso recorded a peak wind gust of 60 mph.
The Columbia Scientific Balloon Facility's Transwestern Pump Station north-northeast of Encinoso recorded a 58 mph wind gust.
The ASOS in Tucumcari recorded a peak wind gust of 58 mph. Approximately 5 north-northwest of Tucumcari, two large cottonwood trees feel onto a home, injuring an elderly couple. The home suffered severe damage. It's possible that the winds were stronger in this location, perhaps due to a dry microburst.
A 59 mph wind gust was measured 2 miles northwest of Sedillo.
The Clines Corners ASOS recorded sustained winds of 46 mph for approximately an hour.
Strong and gusty winds resulted in damage to a Grants motel. The roof of the motel as well as outdoor signage sustained most of the damage.
A tractor trailor was blown over on Interstate 25 near Wagon Mound.
The Clines Corners ASOS recorded peak wind gust of 60 mph.
The Clovis ASOS recorded a peak wind gust of 60 mph.
One large cottonwood tree was downed near the intersection of Lomas and Morris.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286643, 286644, 286645, 286647, 286649, 287608, 287582, 286652, 286654, 287587.